MAUDE Adverse Event Report: ABBOTT MEDICAL SJM TRIFECTA VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL SJM TRIFECTA VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Catalog Number TF-23A
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Dyspnea (1816); Heart Failure/Congestive Heart Failure (4446); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 05/27/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(4) 2015, a 23mm trifecta valve was implanted in a patient.Beginning in late february or early march of 2021, the patient began experiencing shortness of breath when going on walks.The patient also developed a cough and profuse sweating.The coughing fits were so severe at times that the patient tore a muscle in his side.Initially, physician thought that the patient had pneumonia which they treated with codeine cough syrup medication that increases the risk of cardiac events, including death.Fortunately, a pulmonologist determined that the patient symptoms were due to heart failure.More specifically, on may 13, 2021, the patient pulmonologist identified "moderate to severe aortic regurgitation." on may 26,2021, the defective trifecta heart valve was removed and replaced with a non-abbott device the patient.
 
Additional Manufacturer Narrative
An event of a patient experiencing shortness of breath, a cough and profuse sweating was reported.It was determined that the patient's symptoms were due to heart failure, more specifically moderate to severe aortic regurgitation and a valve that was torn at the posts.A more comprehensive assessment, including histopathological examination of the valve tissue could not be performed as the device was not returned for analysis.However, based on the information received, the reported tears are consistent with structural valve deterioration (svd), specifically non-calcific leaflet tear, which is a well-known complication of tissue heart valve replacement surgery.A variety of factors may contribute to svd, including patient, biological, and implant related factors: no implant related factors could be confirmed from the information received from the field as information related to implant procedure was not provided.Biological factors which can result in tissue degeneration such as calcification (from patient conditions predisposing to elevated calcium like renal disease etc.) or thinning of the prosthetic leaflet tissue (predisposing to leaflet tears) also could not be confirmed as the valve was not returned for histopathological examination.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all defined manufacturing specifications.Based on the information received, the cause of the reported incident could not be conclusively determined.

Brand Name
SJM TRIFECTA VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL #3014918977
edificio #44 calle 0, ave. 2
el coyol alajuela 1897- 4050
CS   1897-4050
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18239941
Report Number2135147-2023-05262
Device Sequence Number3240542
Product Code LWR
UDI-Device Identifier05414734052030
UDI-Public05414734052030
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P100029
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/17/2016
Device Catalogue NumberTF-23A
Device Lot Number4556574
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/08/2023
Supplement Date Received by Manufacturer01/17/2024
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/19/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown